Alert archive / Illinois / Areal Flood Warnings in 2018

Areal Flood Warning 3, NWS Lincoln, IL

February 21, 2018Champaign County, Illinois

NWS Lincoln, IL issued this areal flood warning at Feb 21, 2018, 9:04 PM CST for Champaign County, Illinois. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2018, 9:04 PM CST (03:04 UTC)
Expired
Feb 22, 2018, 9:00 AM CST
In force
12 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Champaign County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood warning went out at Feb 21, 6:04 PM CST, 3 hours earlier.

Area forecast discussion, Feb 21, 6:04 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Lincoln IL
604 PM CST Wed Feb 21 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 306 PM CST Wed Feb 21 2018
Cold front responsible for the drop in temps yesterday and today
has sagged south of the Ohio River Valley this afternoon as high
pressure dominates the Midwest on the CONUS surface map. Not a
classic high pressure weather day, however, as moisture trapped in
the boundary layer from the abundant precip from the past few days
has kept the region cloudy throughout the day. Northerly winds
trying to push drier air into Central IL... but dewpoints south of
Interstate 70 remain near the freezing mark. Precip just behind
the boundary south of I70 is expected to continue, albeit light
through the early evening. The first in a series of waves moving
along the southwesterly flow aloft will spread the precip
northward tonight after 00z. A warm nose in the forecast
soundings at midlevels indicate any ice that is introduced into
the layer will melt...and a wintry mix will become an issue for
Central Illinois. Temperatures hovering near freezing may result
in light glazing early on elevated surfaces. Unlike yesterday, the
ground has not gotten as warm today...and the expected sunshine
was limited by a more persistent cloud cover. Concerned that the
temps will have the chance to fall closer to the freezing mark a
little quicker after sunset. Have issued a Winter Weather Advisory
for the areas north of Interstate 70 for a wintry mix as the
precip spreads northward. Have segmented the advisory with an
after midnight start time in the northern portions of the forecast
area. The precip is expected to redevelop along another wave
moving into the region after midnight. Again, little more than a
glaze is anticipated in much of Central IL, but accumulations of
up of a few hundredths are possible south and west of a line from
Decatur to Galesburg. The morning commute may be somewhat
problematic in the morning, especially on bridges and untreated
roads. Temperatures hovering near the freezing mark, there will be
a quick shift back to rain in the morning hours for the southern
segment of the advisory... and by noon for areas along Interstate
74.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 306 PM CST Wed Feb 21 2018
Next wave has been delayed until after 00Z Thursday night...
ending by Friday midday. Temperatures are expected to remain warm
enough to keep the precip as rain... back to lows in the upper
30s/40s... and highs in the upper 40s/low 50s on Friday.

The next, and stronger system lifts into the region on Friday
night...spreading more precip northward. Significant precipitation
will be expected with this storm. With the saturated ground
already ahead of this system, flooding concerns will linger into
the weekend. Heaviest rainfall will be anticipated south and east
of Interstate 55 through Saturday night. Forecast dries out on the
other side of the cold front Saturday night. Temps are cooler but
still above normal for the first half of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 604 PM CST Wed Feb 21 2018

Steady northeast winds will continue tonight as a stalled cold
front lingers just south of the Ohio River Valley. A baroclinic
zone extending across southeastern IL is continuing to be a focal
point for rain showers. Warm air overrunning the low level cold
dome will fuel rain or freezing rain, possibly mixed with sleet.
That precip should be mainly along and south of I-72 this evening,
before the initial wave of precip shifts east into Indiana. Late
tonight, another surge of precip is forecast to push into our
west-central counties, and affect mainly SPI, PIA, and BMI. That
precip could start as FZRA or snow/sleet, then warming temps will
change that precip to rain after 15z or so.

Travel surfaces could see a light glaze of ice tonight, due to
colder ambient ground temps than last night.

Wind speeds will remain 10-15kt for most of the next 24 hours,
with wind directions shifting from NE to East tomorrow afternoon.
Precip should diminish or end by afternoon as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon CST
Thursday for ILZ027>031-036>038-040>043-047-048.

Winter Weather Advisory until 9 AM CST Thursday for ILZ044>046-
049>057-061.

&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Shimon
Hazardous weather outlook, Feb 21, 3:30 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CST Wed Feb 21 2018

ILZ027>031-036>038-040-041-221100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
330 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Due to the recent heavy rainfall across the area and the snow
melt along the river basins to our north, significant river
flooding is expected to occur over the next week. Moderate to
major flooding is forecast along the Illinois River through at
least early next week. Minor flooding is currently forecast on
the Spoon river at London Mills.

There will be a chance for some light freezing rain and sleet
tonight. Ice accumulations will be less than a tenth of an inch.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Another round of significant rainfall is possible by late Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ042-043-047>053-221100-
Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott-
330 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Due to the heavy rainfall that occurred over west central and
central Illinois, the Illinois River from Henry south to
Beardstown is forecast to go to moderate or major flooding later
this week, while along the Sangamon River at Monticello and the
Vermilion River at Danville, minor to moderate flooding is
forecast at this time.

There will be another chance for some light freezing rain and
sleet tonight. Any ice accumulations will be less than one tenth
of an inch.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Another round of heavy rainfall will be possible across central
Illinois later Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ044>046-054>057-061-221100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
330 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

With the excessive rainfall that occurred across the area over the
past couple of days, in some cases close to 5.50 inches, many
rivers are either bankfull or going into flood. The Sangamon
River at Monticello is forecast to go to minor flooding while the
Vermilion River at Danville is forecast to go to moderate
flooding. Numerous roads in Vermilion county were closed due to
flooding, so if you plan on traveling into Vermilion county or
over other parts of east central Illinois, be alert for flooded
roadways. If you see a road ahead of you barricaded due to high
water, turn around and find an alternate route.

There is a chance for another round of light freezing rain or
sleet again tonight. Any ice accumulations will be less than a
tenth of an inch.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Another threat for heavy rainfall will move back into the area
late Friday and continue through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-221100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
330 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of showers and thunderstorms, bringing the threat for
heavy rainfall to southeast Illinois, will be possible late
Thursday night into early Friday, and again late Friday through
Saturday. This expected rainfall will bring many rivers in the
area to at least minor flooding, including the Wabash, Little
Wabash, and Embarras basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:02 PM CSTRiver Flood WarningILXLawrence12 days
Feb 22, 10:58 AM CSTAreal Flood WarningILXChampaign21 hr
Feb 22, 1:11 PM CSTAreal Flood WarningILXVermilion27 hr

Nearby

Areal Flood Warnings in Illinois, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.